CSN Login
Members Online: 3

Mom and Alimta

mcflii's picture
mcflii
Posts: 28
Joined: Mar 2011

My mom has had her first Alimta treatment last Thursday and the side effects are horrible for her. Extreme diarrhea and weakness. I talked to her last night and she sounds awful. Is this something that should be reported to her onco? I have read the side effects for Alimta and it did say to talk to the doc if a patient experiences this. Any suggestions for the diarrhea? Thanks everybody.

Deb

sleepless in jersey
Posts: 185
Joined: Feb 2011

I always believe to call the Onc. whenever you read the side effects and it says to call than you call, you cant go back and wish you did.

My Mom did good with alimta/carboplatin sorry she never had your Mom's side effects.

Please let us know on her update...
Lots of hugs your way...

shooterkent
Posts: 1
Joined: May 2011

Hi deb...I'm very sorry for the journey you and your mom are facing....My mom was dxed with NSCLC with bone mets to her hips 2 weeks ago. I have been visiting this site sitting on the sidelines watching and reading. I have gained a lot of peace and empowerment from the post I've been reading. My mom has 1 radiation treatment left for the bone mets and the gets a 2 week break before starting on the Alimta. We were at the Onc. today getting plans made. The DR said that side affects should be pretty minimal but that if there were any to call right away and they should be able to control them pretty well. I hope things improve for your mom and that we both face this journey with courage, patience and love.
Kent.

pants_on_fire
Posts: 6
Joined: May 2011

Hi Deb,

To date, my chemo treatment has consisted of Alimta/Avastin/Carboplatin every 3-4 weeks. My first treatment was a few days before last Christmas. A little over a week later, on New Year's Day, I went into Urgent Care with severe diarrhea. I was diagnosed with some type of gastrointestinal "bug". I was also severely dehydrated, and my heart rate was over 130. The staff gave me magnesium for the heart rate, and saline for the dehydration. I was given a prescription called Cipro (for the diarrhea) and told to follow a "BRAT" diet for two weeks (BRAT = Bananas, Rice, Apple Sauce and Toast) Horrible diet! The "bug" that I had caught occurred roughly 9-10 days after I had been given the chemo: that is also the time when the white blood count is lowest. Since then I have been extremely cautious about washing and cookng food, and I also avoid being around a lot of people. I wash my hands with Purell religiously.

I also get very fatigued after each chemo treatment; it moderates somewhat after a few weeks, but then I have to have another treatment. So the fatigue never really goes away.

Your mom's diarrhea may be caused by the Alimta, but it also may caused by a gastrointestinal "bug" like mine was. You should really discuss the problem with your doctor.

Hope this helps!

tjerunner262
Posts: 6
Joined: Sep 2011

Hi Deb,

Has your mom had any targeted cancer drugs like TARCEVA ?

My wife had good success with it for 4 years. Your mom should be tested for specific gene mutations. My wife's gene mutation was called EGFR. Tarceva targets this particular mutation.

You might have heard about Pfizers new drug called Xalkori for lung cancer patients with ALK gene mutation

The future in cancer treatments are targeted cancer drugs made for specific gene mutations.

Hope the best for your Mom.

Tim

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network